Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 201, NWS Springfield, MO

May 6, 2003Vernon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 6, 2003, 8:34 AM CDT for Vernon County, Missouri. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2003, 8:34 AM CDT (13:34 UTC)
Expired
May 6, 2003, 9:15 AM CDT
In force
41 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Vernon County, MO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 7:55 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 1.6 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2003-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2003-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-216 J/kg
Mixed-layer LCL
1877 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

857 
WUUS53 KSGF 061334
SVRSGF
MOC217-061415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
834 AM CDT TUE MAY 6 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN VERNON COUNTY IN MISSOURI

* UNTIL 915 AM CDT.

* AT 832 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 6
  MILES NORTH OF FORT SCOTT...AND MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  VERNON COUNTY.

THE TOWNS OF RICHARDS...STOTESBURY...METZ AND HORTON ARE ALSO IN THE
PATH OF THIS STORM.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 3804 9460 3784 9460 3790 9429 3804 9416

$$

IZZI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:49 AM CDT, 4 hours 45 minutes earlier.

Area forecast discussion, May 6, 3:49 AM CDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
349 AM CDT TUE MAY 6 2003

...SIGNIFICANT SEVERE WEATHER ONCE AGAIN POSSIBLE...

HARD TO BELIEVE...BUT YET ANOTHER SIGNIFICANT SEVERE WEATHER
OUTBREAK IS POSSIBLE TODAY INTO EARLY THIS EVENING. LATEST MESOETA
FORECASTS CAPES TO BE BETWEEN 4500 AND 5000 J/KG OVER SE KANSAS AND
FAR SOUTHWEST MO THIS AFTERNOON AS SHORTWAVE CURRENTLY SEEN IN WATER
VAPOR IMAGERY OVER NM MOVES EASTWARD INTO THE AREA. SRH IN THE 300
TO 400 RANGE...WITH DEWPOINT DEPRESSIONS OF 10 TO 15 F. CAPES ARE
NEARLY DOUBLE WHAT WE SAW SUNDAY...WHILE SRH IS JUST OVER HALF OF
SUNDAYS 5 PM SGF LAUNCH. LCL HEIGHTS OF 5500 FT ARE SIGNIFICANTLY
HIGHER THAN SUNDAYS 2200 FT VALUES...A NEGATIVE TOWARDS
TORNADOES...BUT MAY LOWER TO AROUND 4000 TOWARDS EVENING. HUGE CAPES
AND HIGH SRH VALUES SURELY WILL BE ENOUGH FOR SUPERCELLS. WHILE
HIGHER LCL HEIGHTS SUGGEST ENVIRONMENT MAY NOT BE AS FAVORABLE FOR
TORNADOES AS WE SAW SUNDAY...COMPARISON TO THAT EXTREME EVENT MAY
UNDER EMPHASIZE THE RISK. ENVIRONMENT IS STILL UNUSUALLY UNSTABLE
FOR THIS AREA...WITH VERY HIGH SRH OVER A LARGE AREA. MODERATE RISK
WARRANTED AND WILL HIT HARD IN THE HWO AND ALL OTHER APPROPRIATE
PRODUCTS.

ACTIVE WEATHER PATTERN TO CONTINUE THROUGH THE FORECAST PERIOD AS
WEST COAST LONGWAVE SEEMS TO HAVE CONTINUOUS SOURCE OF SHORTWAVES TO
RELOAD AND EJECT. A BREAK MAY COME WEDNESDAY AS SURFACE BOUNDARY IS
PUSHED SOUTH INTO ARKANSAS. THIS WILL BE VERY TEMPORARY HOWEVER...AS
STRONG SHORTWAVE EJECTS OUT WEDNESDAY NIGHT INTO THURSDAY...FIRING
OFF CONVECTION...POSSIBLY AN MCS WITH HEAVY RAIN AND LARGE
HAIL...ALONG THE 850 MB BOUNDARY WEDNESDAY NIGHT VERY NEAR US. THIS
WILL MOVE OFF TO THE EAST EARLY THURSDAY MORNING JUST IN TIME FOR
THE ATMOSPHERE TO DESTABILIZE AHEAD OF THE COLD FRONT. MORE SEVERE
WEATHER LIKELY WITH THIS FEATURE THURSDAY AFTERNOON.

BOUNDARY TO LINGER ACROSS REGION THROUGH THE WEEKEND AND INTO EARLY
NEXT WEEK...SO GOING THUNDERSTORM CHANCES SEEM REASONABLE. AM NOT
CONFIDENT ENOUGH ABOUT TIMING OF CONVECTION TO REMOVE PRECIP FROM
ANY SPECIFIC PERIOD IN THE EXTENDED FORECAST.

.SGF...
MO...NONE.
KS...NONE.

BROWNING
Hazardous weather outlook, May 6, 5:47 AM CDT, 2 hours 47 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-061800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
547 AM CDT TUE MAY 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SEVERE THUNDERSTORMS CONTAINING:

  VERY LARGE HAIL UP TO THE SIZE OF BASEBALLS
  DAMAGING WINDS IN EXCESS OF 70 MPH
  ISOLATED TORNADOES

  AREAS AFFECTED AND TIMING:

  SOUTHEAST KANSAS AND SOUTHWEST MISSOURI AFTER 1 PM...SOUTH CENTRAL
  MISSOURI AFTER 4 PM.

  DISCUSSION:

  A VERY WARM AND MOIST AIR MASS WILL OVERSPREAD THE REGION THIS
  AFTERNOON AS A STRONG UPPER LEVEL DISTURBANCE APPROACHES FROM THE
  WEST. THUNDERSTORMS WILL LIKELY DEVELOP VERY RAPIDLY EARLY THIS
  AFTERNOON OVER SOUTHEAST KANSAS AND QUICKLY BECOME SEVERE.
  ALTHOUGH WINDS ALOFT ARE NOT AS STRONG AS WAS SEEN ON
  SUNDAY...VERY FAVORABLE DIRECTIONAL WIND SHEAR...OR TURNING OF THE
  WIND WITH HEIGHT...WILL LIKELY CAUSE THE STORMS TO BECOME LONG
  LIVED SUPERCELLS. EXTREME INSTABILITY IS EXPECTED THIS
  AFTERNOON...CREATING EXCEPTIONALLY STRONG UPDRAFTS WHICH WILL BE
  CAPABLE OF PRODUCING DESTRUCTIVE HAIL TO THE SIZE OF BASEBALLS.
  WITH SUCH STRONG TURNING OF THE WIND WITH HEIGHT...TORNADOES ARE
  ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH MONDAY.

  AFTER A BRIEF BREAK ON WEDNESDAY...THUNDERSTORMS WILL ONCE AGAIN
  BECOME LIKELY WEDNESDAY NIGHT INTO THURSDAY. THE CHANCE FOR STORMS
  WILL CONTINUE THROUGH THE WEEKEND AND INTO NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON INTO
  THIS EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

BROWNING

In the hours before

Local storm report, May 6, 7:44 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
744 AM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0744 AM    HALLTOWN                  MO   .75 INCH HAIL
05/06/03   LAWRENCE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 6, 7:50 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
750 AM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0750 AM    HALLTOWN                  MO   1 INCH HAIL
05/06/03   LAWRENCE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 6, 8:09 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
809 AM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0809 AM    BRONSON                   KS   .75 INCH HAIL
05/06/03   BOURBON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, May 6, 8:11 AM CDT, 23 minutes before
KSZ073-MOZ055>057-066>070-077>082-089>092-094>098-105-106-061800-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
811 AM CDT TUE MAY 6 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 264...IN EFFECT UNTIL 100 PM CDT TUESDAY AFTERNOON. THIS
SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BARTON...BENTON...CAMDEN...CEDAR...CHRISTIAN...DADE...DALLAS...
DOUGLAS...GREENE...HICKORY...HOWELL...LACLEDE...LAWRENCE...MILLER...
MORGAN...OREGON...OZARK...POLK...PULASKI...SHANNON...ST. CLAIR...
TEXAS...VERNON...WEBSTER AND WRIGHT.

IN KANSAS:

BOURBON.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA...
BOLIVAR...CAMDENTON...FORT LEONARD WOOD...FORT SCOTT...HOUSTON...
LEBANON...MOUNT VERNON...NEVADA...OSAGE BEACH...OZARK...
SPRINGFIELD...STOCKTON AND WEST PLAINS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR ADDITIONAL INFORMATION.

BROWNING
Local storm report, May 6, 8:12 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
812 AM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0812 AM    SPRINGFIELD               MO   .75 INCH HAIL
05/06/03   GREENE                         AT THE NWS OFFICE IN
                                          SPRINGFIELD.
Local storm report, May 6, 8:29 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
829 AM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0825 AM    SPRINGFIELD               MO   .75 INCH HAIL
05/06/03   GREENE                         REPORTED BY PUBLIC.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 8:54 PM CDTSevere Thunderstorm WarningSGFTaney51 min
May 5, 9:49 PM CDTSevere Thunderstorm WarningSGFOzark56 min
May 5, 10:07 PM CDTTornado WarningSGFOzark53 min
May 5, 10:38 PM CDTSevere Thunderstorm WarningSGFHowell57 min
May 5, 10:45 PM CDTTornado WarningSGFHowell45 min
May 5, 11:05 PM CDTSevere Thunderstorm WarningSGFBarry55 min
May 6, 5:25 AM CDTSevere Thunderstorm WarningSGFNewton50 min
May 6, 6:09 AM CDTSevere Thunderstorm WarningSGFJasper66 min
May 6, 6:34 AM CDTSevere Thunderstorm WarningSGFDade, Lawrence56 min
May 6, 7:29 AM CDTSevere Thunderstorm WarningSGFLawrence31 min
May 6, 7:33 AM CDTSevere Thunderstorm WarningSGFGreene57 min
May 6, 8:28 AM CDTSevere Thunderstorm WarningSGFGreene, Webster62 min
May 6, 8:48 AM CDTTornado WarningSGFVernon42 min
May 6, 9:18 AM CDTSevere Thunderstorm WarningSGFSt. Clair57 min
May 6, 9:22 AM CDTTornado WarningSGFSt. Clair68 min
May 6, 9:26 AM CDTSevere Thunderstorm WarningSGFVernon49 min
May 6, 10:04 AM CDTTornado WarningSGFBenton, Hickory56 min
May 6, 2:48 PM CDTSevere Thunderstorm WarningSGFBenton42 min
May 6, 2:56 PM CDTSevere Thunderstorm WarningSGFVernon49 min
May 6, 3:04 PM CDTTornado WarningSGFMorgan41 min
May 6, 3:09 PM CDTTornado WarningSGFBenton36 min
May 6, 3:16 PM CDTTornado WarningSGFVernon44 min
May 6, 3:17 PM CDTTornado WarningSGFSt. Clair58 min
May 6, 3:39 PM CDTTornado WarningSGFMorgan36 min
May 6, 3:40 PM CDTTornado WarningSGFBenton50 min
May 6, 3:54 PM CDTTornado WarningSGFMiller51 min
May 6, 3:55 PM CDTTornado WarningSGFCamden50 min
May 6, 4:09 PM CDTTornado WarningSGFMorgan51 min
May 6, 4:10 PM CDTTornado WarningSGFSt. Clair35 min
May 6, 4:18 PM CDTTornado WarningSGFHickory42 min
May 6, 4:20 PM CDTFlash Flood WarningSGFBenton, Morgan6 hr
May 6, 4:23 PM CDTTornado WarningSGFBenton37 min
May 6, 4:37 PM CDTTornado WarningSGFCamden53 min
May 6, 4:40 PM CDTTornado WarningSGFMiller50 min
May 6, 4:46 PM CDTTornado WarningSGFVernon59 min
May 6, 4:49 PM CDTSevere Thunderstorm WarningSGFJasper56 min
May 6, 5:00 PM CDTSevere Thunderstorm WarningSGFDallas, Hickory30 min
May 6, 5:18 PM CDTSevere Thunderstorm WarningSGFBarton57 min
May 6, 5:20 PM CDTTornado WarningSGFPulaski40 min
May 6, 5:23 PM CDTSevere Thunderstorm WarningSGFNewton67 min
May 6, 5:23 PM CDTTornado WarningSGFMiller22 min
May 6, 5:24 PM CDTSevere Thunderstorm WarningSGFCamden36 min
May 6, 5:28 PM CDTTornado WarningSGFMaries62 min
May 6, 5:30 PM CDTSevere Thunderstorm WarningSGFJasper60 min
May 6, 5:32 PM CDTSevere Thunderstorm WarningSGFCedar, St. Clair58 min
May 6, 5:47 PM CDTTornado WarningSGFPhelps58 min
May 6, 5:50 PM CDTSevere Thunderstorm WarningSGFDade55 min
May 6, 5:54 PM CDTSevere Thunderstorm WarningSGFPulaski51 min
May 6, 6:00 PM CDTSevere Thunderstorm WarningSGFHickory60 min
May 6, 6:03 PM CDTSevere Thunderstorm WarningSGFPolk57 min
May 6, 6:09 PM CDTSevere Thunderstorm WarningSGFBarton66 min
May 6, 6:20 PM CDTSevere Thunderstorm WarningSGFNewton55 min
May 6, 6:24 PM CDTTornado WarningSGFDade51 min
May 6, 6:29 PM CDTSevere Thunderstorm WarningSGFBarry61 min
May 6, 6:33 PM CDTTornado WarningSGFPolk57 min
May 6, 6:36 PM CDTSevere Thunderstorm WarningSGFGreene, Lawrence39 min
May 6, 6:41 PM CDTTornado WarningSGFCamden49 min
May 6, 6:44 PM CDTSevere Thunderstorm WarningSGFLaclede61 min
May 6, 6:49 PM CDTSevere Thunderstorm WarningSGFVernon56 min
May 6, 6:55 PM CDTSevere Thunderstorm WarningSGFChristian50 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.